Tubal Ligation put me into Hormonal Shock and Premature Menopause

by Julie
(UK)

I had my tubal ligation done in 2011 at age 37. The same day I had the operation was the same day I started my last period. I did have one or two over the next year that you could hardly call a period (very light spotting). At the time it didn't occur to me to worry that I wasn't having any more periods.

Within a few months of the TL I began feeling tired more often and unmotivated to exercise. At the time I was running regularly and exercise has always been an important part of my life. By 2012, in addition to my tiredness, I was experiencing hot flushes and weight gain and I was fairly certain I was in menopause. It was another year before my doctor confirmed that I was in menopause (my FSH levels were very high). They offered me HRT which I refused because there is breast cancer in my family.

Over the next year my tiredness became severe fatigue (I felt like I had lead weights strapped onto my feet), I had further weight gain and the hot flushes continued with night sweats to add to the mix. I was also experiencing horrible depression, anxiety, heart palpitations, irritability, my nails became ridged and brittle, my skin dried out (or at least that's how it felt), total loss of libido, vaginal dryness etc, to name a few symptoms. I went to the doctor and he gave me anti depressants. I was on them for about 9 months but I couldn't continue because they made me feel flat all the time.

I went back to my doctor with my symptoms again and he ran all sorts of tests which all came back negative, however, at that point I was convinced it was my thyroid. I didn't think menopause could cause such horrible symptoms. So I eventually found a doctor willing to prescribe NDT based on my symptoms. They helped immeasurably, but they didn't solve all my issues, and eventually I started to become jittery which concerned me. I had really believed this was the answer, and it certainly did help with the depression and anxiety and to some extent the tiredness.

While I was seeing this doctor she wanted me to go on the pill, Lo Loestrene (sp?) because she thought I should have more hormones in my body because I was too young to be in menopause. I was uncomfortable with taking synthetic hormones, but at this point I was very concerned about my future health, in terms of bone and heart health, so I went on the pill. A few months after I started taking the pill I had a Dexa scan which showed that I had Osteopenia - which really freaked me out- I was only 42.

At this point I started doing research on osteoporosis and hormones. My doctor had assured me that my bones would improve because I was taking the pill but I wasn't convinced. After trawling through the internet, I decided that my best option was to go down the Bioidentical hormones route, due to the fact that everything I read linked heart issues and other health implications to the synthetic form of progesterone, progestins. I came off the pill, and tapered off the thyroid meds. The next doctor I saw gave me oestrogen cream and a progesterone troche to take.

The oestrogen caused me to put on more weight and caused horrible bloating, so badly that I was barely eating, even though I was gaining weight. My doc told me to cut my oestrogen dose in half which gave me some relief but not enough. So I went back to the internet and discovered the Progesterone Therapy webpage.

It has been a real eye-opener reading all the experiences, information and the knowledge imparted throughout this website. I would never have stopped taking the oestrogen all together had it not been for what I learned here.

After stopping the oestrogen, I have had no bloating and no more weight gain, although no weight loss either. I am taking 300mg of Natpro per day which has definitely helped. I still have tiredness but I can get through the day without feeling like my whole being is weighed down. My anxiety has improved- to almost gone, my depression is much better (now only occasional low days). It has only been a month and a half since I have been solely on progesterone cream so I know it is early days to expect everything to be resolved.

I am also taking 10,000 iu of Vit D plus the cofactors, Calcium D Glucarate which seems to help my energy levels and I am also taking inositol to help my depression. I am extremely grateful for all the information on this website.

I also learned from this website about post tubal ligation syndrome. I believe my TL caused my premature menopause and forced my body into a hormone shock. It had never even occurred to me that all the hell I have been going through could have been caused by my TL. I often wonder if a tubal reversal would help ease my symptoms, despite being in menopause now. I have heard from one doctor who performs the reversal surgery that he had one woman who was in menopause who was adamant about having the surgery and said that she did have some symptom relief after the operation.

I am not sure if it is a viable option or not. Part of me feels, at the very least, that removing the filshie clips from my body would give me peace of mind.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...